Kansas, 2013

Hail in Kansas, June 3, 2013

June 3, 2013 · NWS GLD · 2 events in 2 counties and zones

A line of thunderstorms moved across part of Northwest Kansas during the late afternoon. 25 in diameter and fell between Atwood and Colby.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of thunderstorms moved across part of Northwest Kansas during the late afternoon. The largest hail stone reported was 1.25 in diameter and fell between Atwood and Colby.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 4:39 PM CST, 35 minutes earlier.

Area forecast discussion, Jun 3, 4:39 PM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
439 PM MDT MON JUN 3 2013

.UPDATE...
ISSUED AT 435 PM MDT MON JUN 3 2013

ONLY CHANGE WAS TO DRASTICALLY INCREASE PRECIP. CHANCES WHERE
STORMS CURRENTLY ARE AND WHERE THEY WILL MOVE OVER THE NEXT 3
HOURS. MODELS PLACE THE BEST MID LEVEL LIFT ALONG THE KS/CO BORDER
THROUGH THE EVENING THEN MOVE IT EAST DURING THE LATE
EVENING/OVERNIGHT. FURTHER EAST THERE IS BETTER INSTABILITY SO AM
UNCERTAIN HOW FAR EAST THESE CURRENT STORMS WILL MOVE BEFORE
DWINDLING. THERE IS A POSSIBILITY THESE STORMS WILL BECOME SEVERE
UNTIL EARLY EVENING WITH LARGE HAIL/DAMAGING WINDS THE MAIN
THREATS.

UPDATE ISSUED AT 354 PM MDT MON JUN 3 2013

THERE CONTINUES TO BE A BIT OF A CONCERN FOR WIND/RH MEETING RED
FLAG CRITERIA THIS AFTERNOON ALONG/WEST OF THE KS/CO BORDER. CONTACTED
THE EMERGENCY MANAGERS FOR KIT CARSON AND CHEYENNE COUNTIES IN
COLORADO WHO BOTH SAID THERE IS A POTENTIAL FOR RAPID FIRE GROWTH.
LOOKING AT THE SURFACE MAP HIGHER DEW POINTS ARE SLOWLY WORKING
THEIR WAY INTO SHERMAN...WALLACE...AND GREELEY COUNTIES. NEAR THE
KS/CO BORDER THE WINDS ARE GUSTING TO AROUND 25 MPH OR SO. HOWEVER
FURTHER WEST INTO KIT CARSON AND CHEYENNE COUNTIES THE STRONGER
WIND GUSTS APPEAR TO BE MORE SPOTTY. NEAR TERM MODELS DISAGREE AS
TO WHETHER THE GUSTS WILL DIE DOWN THROUGH THE AFTERNOON FOR THESE
LOCATIONS OR REMAIN GUSTY.

WITH THE REPORT OF NEAR CRITICAL FUELS FOR KIT CARSON AND CHEYENNE
COUNTIES...WAS STRONGLY LEANING TOWARD ISSUING A FIRE WEATHER
HIGHLITE. HOWEVER AFTER LOOKING AT THE MODEL DATA AND
OBSERVATIONS...THERE IS TOO MUCH UNCERTAINTY THAT CRITICAL FIRE
WEATHER CRITERIA WILL BE MET FOR THE NEXT 3 HOURS FOR THOSE
LOCATIONS. CURRENTLY THOSE COUNTIES ARE BARELY MEETING CRITERIA.
WITH THE ADDED UNCERTAINTY OF THESE MARGINAL CONDITIONS CONTINUING
FOR THE NEXT 3 HOURS WILL HOLD OFF ISSUING ANY HIGHLITE UNLESS
WINDS DRAMATICALLY STRENGTHEN IN THE NEXT HALF HOUR OR SO.

&&

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 1250 PM MDT MON JUN 3 2013

LATEST WV IMAGERY AND RAP H5 ANALYSIS SHOW A STRONG MID LEVEL
CLOSED LOW LOCATED OVER MONTANA WITH SHORTWAVE JUST EAST OF THIS
FEATURE. AT THE SURFACE LEE TROUGH DEVELOPED AND STRENGTHENED
WITH DRY LINE/TROUGH AXIS CURRENTLY LOCATED ALONG KS/CO STATE
LINE.

THIS DRY LINE WILL BE THE FOCUS FOR THUNDERSTORM INITIATION THIS
AFTERNOON. TD VALUES EAST OF THIS FEATURE WILL CONTINUE TO
INCREASE...AND STEEP LAPSE RATES HAVE ALREADY LED TO DEVELOPMENT
OF CU FIELD ACROSS EASTERN COLORADO WITH WEAK ECHOS ALREADY ON
RADAR. MODEL SOUNDINGS SHOW HIGH TD DEPRESSIONS...WHICH LOWERS
CONFIDENCE REGARDING COVERAGE. CONSIDERING THE AMOUNT OF
INSTABILITY EXPECTED AND BETTER SHEER LATE THIS
AFTERNOON/EVENING...LARGE HAIL AND DAMAGING WINDS WILL BE A
CONCERN. THE HIGH LCL/LFC WOULD PROBABLY LIMIT TORNADO
POTENTIAL...THOUGH THESE VALUES ARE EXPECTED TO BE LOWER IN THE
EASTERN CWA...SO I WOULDNT RULE OUT ISO TOR WITH ANY ORGANIZED
SUPERCELLS THAT MANAGE TO DEVELOP. COVERAGE WILL BE A QUESTION
EARLY ON...WITH INCREASING CHANCES THROUGH 00Z ACROSS THE EAST AS
ADVERTISED BY NAM/SREF/RAP. I KEPT POPS IN THE 20/30 RANGE FOR
NOW...AND MAY NEED TO AMEND AS THE SITUATION EVOLVES.

OTHER IMMEDIATE CONCERN THIS AFTERNOON WITH BE MARGINAL FIRE
WEATHER CONDITIONS ALONG THE KS/CO STATE LINE. ITR IS CURRENTLY
MEETING MINIMUM CRITERIA...HOWEVER I AM NOT SURE WE WILL SEE A FULL
3HR WITH SURFACE TROUGH JUST TO THE EAST AND WINDS EXPECTED TO
DROP OFF. WILL NEED TO MONITOR THESE TRENDS.

THUNDERSTORM ACTIVITY SHOULD COME TO AN END AFTER MIDNIGHT IN THE
EASTERN CWA...AS STABLE AIR MASS BUILDS BACK INTO THE AREA. A COLD
FRONT WILL DROP SOUTH OVER THE CWA AROUND 12Z...WITH HIGHS ABOUT
10-15F COOLER THAN TODAY. ADDITIONAL SHOWERS/THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG AND NORTH OF THIS FEATURE BY LATE
TUESDAY AFTERNOON WITH FRONTOGENETICAL FORCING IN PLACE AND
INCREASING INSTABILITY/MOISTURE AHEAD OF NEXT SHORTWAVE TROUGH. I
LIMITED POPS TO SW PART OF THE CWA WHERE BETTER FORCING SHOULD
BE...THOUGH I WOULDNT COMPLETELY RULE OUT SOMETHING FURTHER EAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 150 PM MDT MON JUN 3 2013

MAIN FORECAST CONCERN WILL BE CHANCE OF PRECIPITATION TUESDAY NIGHT
INTO WEDNESDAY FOLLOWED BY HOW COOL TO MAKE IT FROM WEDNESDAY INTO
THURSDAY. SATELLITE SHOWING A SOMEWHAT AMPLIFIED BUT STILL
PROGRESSIVE FLOW PATTERN FROM THE EASTERN PACIFIC THROUGH NORTH
AMERICA. THE NAM/SREF/CANADIAN STARTED OUT BEST AT JET LEVEL. THE GFS
AND CANADIAN/NAM WERE DOING A LITTLE BETTER THAN THE REMAINING OUTPUT
AT MID LEVELS. GFS WAS DOING A LITTLE BETTER THAN THE NAM ON THE LOW
LEVEL THERMAL FIELD.

TUESDAY NIGHT/WEDNESDAY...RIGHT REAR QUADRANT OF THE UPPER JET MOVES
OVER THE AREA DURING THE NIGHT WITH LIFT GETTING BETTER AS THE
NIGHT PROGRESSES. THIS LIFT MOVES ACROSS THE AREA DURING THE DAY.
IN GENERAL MID LEVEL LIFT AND OVERALL MOISTURE CONTENT REALLY DOES
NOT INCREASE UNTIL NEAR 06Z AND EVEN MORE SO BY THE END OF THE
NIGHT. THETA-E LAPSE RATES ARE ALSO VERY FAVORABLE BY THE END OF
THE NIGHT FOR AN EXPECTED GOOD RESPONSE TO THE LIFT. SO GRADUALLY
INCREASED POPS THROUGH THE EVENING WITH HIGHEST POPS AFTER
MIDNIGHT. THERE ARE SOME MODEL DIFFERENCES ON WHERE THEY WANT TO
START PRECIPITATION WITH SOME START IN THE SOUTH AND GOING NORTH
AND VICE VERSA. TENDED TO BELIEVE THE NORTH TO SOUTH SOLUTION MORE
BUT THIS ALSO CAUSED ME TO BROAD BRUSH THE POPS. LOOKS TO BE ALL
THUNDERSTORMS EARLY WITH SOME QUESTION HOW MUCH INSTABILITY REMAINS
AND WHERE. SO WENT IN THE MIDDLE WITH PREVAILING SHOWERS AND EMBEDDED
THUNDERSTORMS.

STILL SOME MODEL DIFFERENCES SHOWING UP DURING THE DAY. THIS DOES
LOOK LIKE THE WETTEST PERIOD BUT HOW WET REMAINS IN QUESTION.
ENOUGH DOUBT IN MY MIND THAT I DID NOT GO ABOVE HIGH CHANCE.
HOWEVER...WOULD NOT BE SURPRISED THAT POPS WILL NEED TO BE RAISED.
NO MATTER HOW WET IT GETS THE PRECIPITATION STARTS DECREASING IN THE
AFTERNOON. BIG MODEL DIFFERENCES IN HOW COOL TO MAKE HIGH
TEMPERATURES. COOLEST SOLUTIONS...NAM/CANADIAN...KEEP HIGH
TEMPERATURES IN THE 50S WITH THE NAM NOT TOO FAR ABOVE 50 DEGREES.
NOT READY TO MAKE THAT DRAMATIC OF A PLUNGE BUT DO SEE THE
POSSIBILITY WITH ALL THE CLOUDS...PRECIPITATION...AND UPSLOPE
WINDS/COLD AIR ADVECTION EXPECTED. DID LOWER MAXES BUT POSSIBILITY
IS THERE FOR MUCH MORE LOWERING.

WEDNESDAY NIGHT/THURSDAY...SOME LINGERING MID LEVEL AND JET LIFT
AROUND THROUGH MID EVENING...MAINLY IN THE SOUTHEAST HALF. DEPENDING
ON HOW MUCH IT DOES NOT WARM UP DURING THE DAY AND HOW FAST IT CLEARS
OUT...THERE IS POTENTIAL FOR A VERY UNSEASONABLY COOL NIGHT.
DEFINITELY SEE A LOT OF 40S AROUND. DUE TO THE EXPECTED RAINFALL AND
LIGHT AND VARIABLE WINDS EXPECTED...DID TOSS IN SOME PATCHY OVERNIGHT
AND MORNING FOG. ANOTHER WEAK SHORTWAVE STARTS APPROACHING THE
WESTERN PORTION OF THE AREA LATE THURSDAY AFTERNOON AND LEFT THE LOW
CHANCE OF THUNDERSTORMS IN THE FORECAST. LOOKS TO BE WARMER BUT NOT
TOO MUCH SINCE WIND FIELD IS LIGHT DUE TO THE SURFACE HIGH NOT BEING
TOO FAR AWAY.

THURSDAY NIGHT THROUGH MONDAY...LOOKS TO BE SOME LINGERING
THUNDERSTORMS THURSDAY NIGHT. THEN A MUCH STRONGER SHORTWAVE TROUGH
APPROACHES THE AREA FRIDAY AFTERNOON AND MOVES THROUGH THE AREA
FRIDAY NIGHT AND SATURDAY. LOOKS LIKE A GOOD CHANCE OF PRECIPITATION
FRIDAY NIGHT INTO EARLY SATURDAY NIGHT. LOOKS DRY SUNDAY AND SUNDAY
NIGHT AS MID/UPPER LEVEL RIDGING MOVES IN AND SURFACE PATTERN/AIR
MASS REORGANIZES AND RECOVERS FROM PREVIOUS ROUND OF PRECIPITATION.
STILL SOME WEAK SHORTWAVES IN THE FLOW DURING THIS TIME. HOWEVER
ENOUGH MODEL DIFFERENCE AND FAR ENOUGH OUT THAT FELT CONTENT IN
LEAVING IT DRY. NEXT ROUND OF PRECIPITATION BEGINS LATE MONDAY
AFTERNOON. AS A RESULT FELT FINE WITH WHAT THE INIT GRIDS GAVE ME.
TEMPERATURES DO NOT CHANGE MUCH THROUGH THE PERIOD AS WELL. AS A
RESULT LEFT ALONE WHAT THE CRH INIT GRIDS GAVE ME. HOWEVER...COULD
SEE IT BEING A LITTLE COOLER ON THE TEMPERATURES DURING THE
WEEKEND...ESPECIALLY ON THE MINS...BUT NOT ENOUGH THERE TO MAKE ME
WANT TO CHANGE.

&&

.AVIATION....(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1131 AM MDT MON JUN 3 2013

PRIMARY AVIATION CONCERN IN THE EARLY TAF PERIOD IS POTENTIAL FOR
THUNDERSTORMS AT BOTH KGLD AND MCK THIS AFTERNOON AND EVENING AS
THUNDERSTORMS DEVELOP ALONG KS/CO BORDER AND SHIFT EAST. BETTER
COVERAGE MAY BE AT KMCK...HOWEVER THERE IS STILL TOO MUCH
UNCERTAINTY REGARDING OCCURRENCE AT EITHER TERMINAL TO INCLUDE
MORE THAN VCTS AT THIS TIME.

STRATUS IS EXPECTED TO DEVELOP FROM THE NORTHEAST AND SPREAD
SOUTHWEST LATE TONIGHT THROUGH 12Z. CURRENTLY THE BEST CHANCE FOR
LOW CIGS IS AT MCK WHERE IFR CONDITIONS ARE CURRENTLY
EXPECTED...WITH CONDITIONS IMPROVING AROUND 15Z. KGLD WILL
PROBABLY BE ON THE EDGE OF THIS AREA OF STRATUS...AND CONFIDENCE
WAS TOO LOW TO DROP CONDITIONS BELOW VFR.

GUSTY WINDS THIS AFTERNOON SHOULD BEGIN TO WEAKEN AS TROUGH SHIFTS
EAST WITH STRONGER WINDS LINGERING AT KMCK THROUGH THE EVENING.
WINDS SHOULD THEN SHIFT TO THE NORTHEAST AND THEN NORTHWEST
BY TUE MORNING BEHIND COLD FRONT INCREASING ONCE AGAIN JUST AFTER
SUNRISE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...DR
LONG TERM...BULLER
AVIATION...DR
Hazardous weather outlook, Jun 3, 10:33 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1033 AM MDT MON JUN 3 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041615-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1033 AM MDT MON JUN 3 2013 /1133 AM CDT MON JUN 3 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND EAST OF
THE KANSAS AND COLORADO BORDER THIS AFTERNOON. SOME STORMS MAY
BECOME SEVERE THIS AFTERNOON AND EVENING AS THEY MOVE ACROSS
SOUTHWEST NEBRASKA AND NORTHWEST KANSAS...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE REMAINDER
OF THE WEEK WITH A POSSIBILITY OF THUNDERSTORMS DEVELOPING EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 3, 3:18 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
318 PM MDT MON JUN 3 2013

COZ090-091-KSZ001-013-032145-
CHEYENNE-KIT CARSON COUNTY-SHERMAN-YUMA COUNTY-
318 PM MDT MON JUN 3 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR KIT CARSON COUNTY IN EAST CENTRAL COLORADO...
YUMA COUNTY IN NORTHEAST COLORADO...SHERMAN COUNTY IN NORTHWEST
KANSAS AND CHEYENNE COUNTY IN NORTHWEST KANSAS...

AT 312 PM MDT...ISOLATED SHOWERS AND THUNDERSTORMS MOVING THROUGH
THE AREA WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS OF UP TO 55
MPH ALONG WITH AREAS OF BLOWING DUST AND REDUCED VISIBILITY.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3988 10141 3918 10140 3917 10231 3988 10230
TIME...MOT...LOC 2117Z 268DEG 22KT 3940 10172

024
Special weather statement, Jun 3, 3:50 PM CST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
350 PM MDT MON JUN 3 2013

KSZ002-032215-
RAWLINS-
450 PM CDT MON JUN 3 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING 9 MILES SOUTH OF MCDONALD...
MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3984 10092 3962 10086 3957 10127 3957 10137
      3972 10142 3973 10140
TIME...MOT...LOC 2150Z 257DEG 23KT 3966 10128

JERRYK
Special weather statement, Jun 3, 4:10 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT MON JUN 3 2013

KSZ002-014-032245-
RAWLINS-THOMAS-
510 PM CDT MON JUN 3 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND RAWLINS
COUNTY IN NORTHWEST KANSAS...

AT 504 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
BEARDSLEY TO 6 MILES SOUTHEAST OF BREWSTER...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3914 10086 3914 10134 4000 10135 4000 10085
TIME...MOT...LOC 2211Z 270DEG 21KT 3988 10126 3930 10126

024
Special weather statement, Jun 3, 4:46 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
446 PM MDT MON JUN 3 2013

KSZ002-032315-
RAWLINS-
546 PM CDT MON JUN 3 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...

AT 541 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTH OF BLAKEMAN...MOVING NORTHEAST AT
40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES THE CITY OF ATWOOD.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3999 10090 3973 10074 3961 10111 3979 10132
TIME...MOT...LOC 2246Z 238DEG 35KT 3973 10108

024
Special weather statement, Jun 3, 5:14 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
514 PM MDT MON JUN 3 2013

KSZ002-014-032345-
RAWLINS-THOMAS-
614 PM CDT MON JUN 3 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND RAWLINS
COUNTY IN NORTHWEST KANSAS...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LUDELL TO COLBY...
MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3999 10075 3932 10073 3931 10119 4000 10113
TIME...MOT...LOC 2314Z 235DEG 16KT 3990 10089 3945 10106

024

The radar

The Goodland radar (KGLD), 65 km away, was scanning. The volume nearest the first event began at 23:14 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Rawlins

When
June 3, 5:14 PM CST
Where
Rawlins County, 10.38 mi S of Atwood
Measured
1.25 in hail
Reported by
NWS Employee
Coordinates
39.650, -101.040

Hail stones ranged from 1/2 inch to 1 1/4 inches in diameter. Reported via Spotter Network.

Hail, Thomas

When
June 3, 5:36 PM CST
Where
Thomas County, 2.07 mi N of Colby Muni Arpt
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.460, -101.050

Hail stones ranged from 1/2 inch to 3/4 inch in diameter. Relayed via spotter network.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450650, 450652.